LINKEDINCOMMENTMORE

Dear Dr. Roach: I’m a healthy female in my mid-70s. I’ve taken the recommended calcium citrate with vitamin D for years, until about three months ago, when test results showed I have slightly higher than normal calcium levels. I stopped the calcium, but testing results were the same three months later. Since women have been advised to take calcium, especially as we age, this is quite a surprise.

M.T.

Dear M.T.: Most of the calcium in the body is locked away in the bones. The body has several systems to carefully regulate the calcium level in the blood.

The two most powerful of these are vitamin D and parathyroid hormone. Abnormalities in either of these can cause problems in blood calcium levels, which is very dangerous, because it can affect the muscles

A very low blood calcium level causes tetany, severe cramping and inability to move muscles normally (tetanus is an infectious disease that causes muscle cramps via an entirely different pathway).

With low calcium intake, blood calcium remains normal or near normal, but the calcium in the bones is depleted. That’s why adequate calcium intake is important in the prevention and treatment of osteoporosis.

Calcium through the diet is preferred to calcium via supplements, because supplements increase the risk of kidney stones and may increase the risk of heart disease.

High levels of blood calcium are more likely to be due to excess parathyroid hormone than high vitamin D (which is very uncommon). With the body systems working normally, excess dietary calcium is simply excreted by the kidneys.

Since the most likely cause for high calcium is an excess of parathyroid hormone, often made by a benign tumor of the parathyroid gland, your doctor should test your parathyroid hormone level.

Dr. Roach Writes: A recent column on PVCs, a type of irregular premature heartbeat, generated several letters. One person advised stopping caffeine. This is good advice, and may solve the problem. Others recommend magnesium supplements. I don’t recommend magnesium supplementation unless magnesium levels have been tested and were found to be low.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2k1ihvv